Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 134, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 22, 2005, 3:25 AM EDT for Sampson County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2005, 3:25 AM EDT (07:25 UTC)
- Expired
- Oct 22, 2005, 4:00 AM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 3:38 AM EDT | HAIL 1 | Clinton, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 220725
SVRRAH
NCC163-220800-
/O.NEW.KRAH.SV.W.0134.051022T0725Z-051022T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
325 AM EDT SAT OCT 22 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 400 AM EDT
* AT 323 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CLINTON...MOVING NORTHEAST AT 30 MPH.
PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
TURKEY...
HARGROVE CROSSROADS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3489 7838 3500 7845 3514 7817 3508 7818
3507 7816 3505 7816 3504 7815 3492 7815
3485 7835
$$
WSS1 follow-up statement
000
WWUS52 KRAH 220745
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
344 AM EDT SAT OCT 22 2005
NCC163-220800-
/O.CON.KRAH.SV.W.0134.000000T0000Z-051022T0800Z/
SAMPSON NC-
344 AM EDT SAT OCT 22 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR CENTRAL SAMPSON COUNTY...
AT 340 AM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 58 MPH. THIS STORM WAS LOCATED NEAR TURKEY...OR EAST OF
CLINTON. THIS STORM WAS MOVING EAST AT 25 MPH. LAW ENFORCEMENT IN
CLINTON REPORTED QUARTER SIZE HAIL AT 338 AM EDT.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... HARGROVE CROSSROADS.
LAT...LON 3489 7838 3500 7845 3514 7817 3508 7818
3507 7816 3505 7816 3504 7815 3492 7815
3485 7835
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:30 AM EDT, 55 minutes earlier.
Area forecast discussion, Oct 22, 2:30 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 AM EDT SAT OCT 22 2005 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... BEST FORCING UNFOLDING QUICKER THAN ORIGINALLY EXPECTED. TODAY...NOCTURNAL DYNAMICALLY DRIVEN CONVECTION ASSOCIATED WITH MID-LEVEL VORT MAX AND UPPER JET WILL CONTINUE TO MOVE EAST THROUGH DAYBREAK. RAIN CHANCES ARE THEN GREATLY REDUCED AS MID-LEVEL DRYING OVERSPREADS FROM THE WEST. CURRENT OBSERVATIONS INDICATE VOID OF FORCING UPSTREAM...IN DRY SLOT REGION WITH FROPA AND INITIAL SURGE OF PVA FROM DIGGING LONG WAVE TROUGH. LATEST 00Z SUITE OF SHORT-TERM MODEL DATA SUPPORT LATEST TRENDS AS WELL. THUS CONFIDENCE IS FAIRLY HIGH THAT MUCH OF CWA WILL SEE VERY LITTLE COVERAGE FROM 12Z ONWARD TODAY WITH FROPA. HAVE CUT BACK ON POPS SIGNIFICANTLY...TRENDING GOOD CHANCE POPS EXTREME NORTHEAST TO SLIGHT WEST. TEMPERATURES WILL BE A CHALLENGE AGAIN TODAY AND SHOULD BE HIGHLY VARIABLE WITH WESTERLY FLOW AND MID-LEVEL DRYING FAVORABLE FOR SOME SPORADIC BREAKS IN CLOUD COVER. LOW-LEVEL THICKNESSES SUPPORT MOS GUIDANCE. TONIGHT...REMOVED ALL POPS BY 23Z EXCEPT FOR A SMALL CHANCE THROUGH NE COASTAL PLAINS 03Z. SKIES CLEAR OUT FROM WEST TO EAST AS LOW-LEVEL SURGE OF COOLER AND DRIER AIR SPREADS EAST. LOWERED LOWS A FEW DEGREES WITH SKIES CLEARING OUT MORE QUICKLY. SUNDAY AND SUNDAY NIGHT...MID-LEVEL MOISTURE WILL INCREASE FROM THE WEST LATE IN THE DAY AS MID-LEVEL CLOSED CYCLONIC CIRCULATION CENTER AND LONGWAVE VORT MAX APPROACHES FROM THE WEST. LIGHT SW FLOW AT THE SURFACE...INDUCED BY PIEDMONT TROUGH WILL AID SLIGHTLY IN KEEPING TEMPERATURES NEAR NORMAL. FORECAST SOUNDINGS SATURATE COLUMN JUST ENOUGH THAT VORT MAX COULD PRODUCE QUICK PASSING SHOWER OR DRIZZLE ACROSS NORTHWESTERN PORTIONS OF THE FORECAST AREA. WILL LEAVE DRY FOR NOW BUT CONTINUE TO INVESTIGATE POTENTIAL WITH LATER MODEL RUNS. && .LONG TERM (MONDAY THROUGH FRIDAY)... SERIES OF SHORTWAVE TROUGHS TRANSVERSE THROUGH THE BASE OF THE LONGWAVE TROUGH THROUGH THE PERIOD. EACH WAVE WILL RESULT IN A RESURGENCE OF COLD AIR FROM THE HIGHER LATITUDES. BELOW NORMAL TEMPERATURES WILL BE FEATURED WITH UNCERTAINTY CONCERNING PRECIPITATION LATE IN THE PERIOD WITH POSSIBILITY OF SOUTHERN STREAM LOW PRESSURE DEVELOPMENT. && .AVIATION... IFR CONDITIONS WILL CONTINUE THROUGH 15Z...IMPROVING FROM WEST TO EAST AS MID-LEVEL DRYING OVERSPREADS FROM THE WEST AND STALLED BOUNDARY LIFTS TO THE NORTH. VFR CONDITIONS THEREAFTER WITH ENTIRE FORECAST AREA IN WARM SECTOR AND UNDER LIGHT SW FLOW. VEERING WINDS THROUGH THE AFTERNOON WITH FRONTAL PASSAGE. RAIN CHANCES APPEAR MARGINAL AND WILL BE OMITTED FROM TAFS. CLEARING SKIES FROM WEST TO EAST FROM 23Z ONWARD. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LOCKLEAR LONG TERM...LOCKLEAR AVIATION...LOCKLEAR/WSS
Hazardous weather outlook, Oct 21, 5:34 AM EDT, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 534 AM EDT FRI OCT 21 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 534 AM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONTAL PASSAGE AND STRONG WINDS IN THE UPPER ATMOSPHERE WILL COMBINE TO PRODUCE THUNDERSTORMS ON SATURDAY. SOME OF THE STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS NORTH PORTIONS OF THE PIEDMONT AND COASTAL PLAIN. STAY TUNED TO ALL HAZARDS WEATHER RADIO OR OTHER LOCAL MEDIA FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
In the hours before
Local storm report, Oct 22, 12:34 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT SAT OCT 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL THOMASVILLE 35.89N 80.08W
10/22/2005 1.25 INCH DAVIDSON NC TRAINED SPOTTER
1204 AM HAIL 2 N THOMASVILLE 35.92N 80.08W
10/22/2005 1.00 INCH DAVIDSON NC TRAINED SPOTTER
1219 AM HAIL MONTICELLO 36.20N 79.68W
10/22/2005 1.00 INCH GUILFORD NC TRAINED SPOTTER
&&
WSSSpecial weather statement, Oct 22, 2:16 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 216 AM EDT SAT OCT 22 2005 NCZ011-027-028-042-043-078-089-220730- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE... ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON 216 AM EDT SAT OCT 22 2005 WIDESPREAD SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND POSSIBLY SOME SMALL HAIL WILL CONTINUE ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR THROUGH 300 AM. HEAVIEST RAIN MAY BE EXPECTED FROM ROCKY MOUNT SOUTH INTO SMITHFIELD...WILSON... GOLDSBORO ANDVFAYETTEVILLE. UP TO AN INCH OF RAIN IS POSSIBLE... AND DRIVERS SHOULD BE ALERT FOR REDUCED VISIBILITY IN HEAVY RAIN AS WELL AS SLICK ROADS.
Special weather statement, Oct 22, 2:54 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 254 AM EDT SAT OCT 22 2005 NCZ089-220800- SAMPSON- 254 AM EDT SAT OCT 22 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 400 AM EDT... AT 254 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ROSEBORO...OR ABOUT 14 MILES WEST OF CLINTON...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROSEBORO...AND... SALEMBURG...CLINTON...TURKEY. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE STORMS PRODUCE WIND GUSTS AROUND 45 MPH IN FAYETTEVILLE. WSS
Special weather statement, Oct 22, 3:12 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 312 AM EDT SAT OCT 22 2005 NCZ078-220745- WAYNE- 312 AM EDT SAT OCT 22 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 345 AM EDT... AT 312 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EASTERN WAYNE COUNTY NEAR BETHEL...OR ABOUT 7 MILES EAST OF GOLDSBORO...MOVING EAST AT 35 MPH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THE STORMS SHOULD EXIT OUT OF EASTERN WAYNE COUNTY BY 345 AM. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:02 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 28 min |
| Oct 21, 9:10 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 35 min |
| Oct 21, 11:27 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 33 min |
| Oct 22, 12:08 AM EDT | Severe Thunderstorm Warning | RAH | Guilford | 34 min |
| Oct 22, 1:24 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 21 min |
| Oct 22, 1:41 AM EDT | Severe Thunderstorm Warning | RAH | Hoke | 34 min |
| Oct 22, 2:07 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 23 min |
| Oct 22, 2:32 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 28 min |
| Oct 22, 4:02 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.